Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 84, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2023, 5:42 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2023, 5:42 PM CDT (22:42 UTC)
- Expired
- Oct 4, 2023, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted.
498
WGUS54 KMAF 042242
FFWMAF
TXC371-050145-
/O.NEW.KMAF.FF.W.0084.231004T2242Z-231005T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
542 PM CDT Wed Oct 4 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
East Central Pecos County in southwestern Texas...
* Until 845 PM CDT.
* At 542 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of East Central Pecos County
This includes the following streams and drainages...
Harral Draw, Fourmile Draw, Independence Creek, Pecos River and
Sheffield Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3094 10219 3086 10185 3085 10185 3084 10185
3083 10185 3081 10183 3080 10183 3079 10183
3079 10184 3077 10183 3076 10184 3076 10183
3076 10182 3075 10182 3073 10181 3071 10181
3066 10206 3066 10214 3064 10214 3063 10220
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
405
WGUS74 KMAF 042300
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
600 PM CDT Wed Oct 4 2023
TXC371-050145-
/O.CON.KMAF.FF.W.0084.000000T0000Z-231005T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
600 PM CDT Wed Oct 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS
EVENING FOR EAST CENTRAL PECOS COUNTY...
At 600 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. The expected rainfall rate is 2 to 3 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of East Central Pecos County
This includes the following streams and drainages...
Harral Draw, Fourmile Draw, Independence Creek, Pecos River and
Sheffield Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3094 10219 3086 10185 3085 10185 3084 10185
3083 10185 3081 10183 3080 10183 3079 10183
3079 10184 3077 10183 3076 10184 3076 10183
3076 10182 3075 10182 3073 10181 3071 10181
3066 10206 3066 10214 3064 10214 3063 10220
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:45 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 4, 2:45 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Wed Oct 4 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 242 PM CDT Wed Oct 4 2023 Buckle up folks, today's weather looks to feature very similar conditions to yesterday with the added bonus of some extra low level moisture and a cold front late this evening. Surface observations show dewpoints of 65-70+ across the Permian Basin and Stockton Plateau with a dryline backed up against the higher terrain. Satellite is already showing agitated cumulus and some preliminary convective initiation across western Pecos County where the Davis lee-cyclone is present. With fairly straight hodographs, splitting supercells will be favored in the mid-late afternoon. With this, the CAMs are depicting an eerily similar scenario to yesterday in that the convection in Pecos County splits, sending a left mover through the Permian Basin, perhaps near Midland/Odessa again. Additional scattered storm development is expected as the afternoon progresses across the Big Bend along the dryline as well as the northern Permian Basin in the vicinity of the cold front. A special 18z sounding launched here shows explosive SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such great instability and steep lapse rates, the main concern will be large to very large hail up to 2-3 inches - especially within supercells. Damaging winds, flash flooding, and even an isolated tornado will be possible with LCLs under 1km thanks to the increased moisture. The tornado threat looks to be focused towards the northern/northeastern Permian Basin where the cold front may provide the added low level shear. This storm activity looks to move out of the area to the east by 02-03z. Late this evening as the cold front begins to push southward, additional thunderstorms may develop overnight though this activity looks to remain sub-severe. As this front pushes southward, lower dewpoints are advected in, restricting any storm chances for tomorrow to along and south of the Highway 90 corridor. As for temperatures, the front will bring in cooler air, knocking tomorrow's high temperatures into the upper 70s and low 80s for most. -Munyan && .LONG TERM... (Friday through Tuesday) Issued at 242 PM CDT Wed Oct 4 2023 Friday, the upper trough will be swinging through the Great Lakes region, leaving West Texas and Southeast New Mexico under cool northwest flow aloft. At the surface, post-frontal winds will veer to easterly before another shot of cold air backdoors the region Friday night/Saturday. Highs Saturday will be the nadir for this forecast as temperatures top out 6-8F below normal, w/most locations enjoying the lower 70s. A few showers will be possible extreme south through Saturday evening invof the old frontal boundary. Otherwise, extended grids will remain dry in a considerably drier post-frontal airmass. Temperatures will slowly recover into next week under weak ridging, which will transition to zonal w/the approach of the next trough. By next Wednesday, highs should be back to a respectable 6-8F above normal as most locations are back in the 80s. && .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Wed Oct 4 2023 Stiff southerly winds are still present remnant from this morning's low level jet. Scattered thunderstorms are possible once again this afternoon, with the highest confidence for impacts found at FST and MAF. Will amend TAFs as necessary for gusty/erratic winds and incoming TSRA. A cold front moving through late this evening will spur a wind shift to the north- northeast. Texas terminals may see CIGs fall to MVFR behind the front early tomorrow morning, have kept TAFs VFR but this may be adjusted in future updates. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 79 56 79 / 70 10 0 0 Carlsbad 59 81 56 78 / 0 0 0 0 Dryden 69 81 63 79 / 40 30 20 10 Fort Stockton 64 79 57 78 / 40 30 10 10 Guadalupe Pass 57 74 54 71 / 0 0 0 0 Hobbs 57 78 53 76 / 20 0 0 0 Marfa 59 77 51 75 / 10 10 10 10 Midland Intl Airport 64 79 57 78 / 50 10 0 0 Odessa 64 79 58 79 / 40 10 0 0 Wink 64 83 56 81 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...16 LONG TERM....72 AVIATION...16
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Oct 4 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-052000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of West Texas. Damaging winds to 75 mph and hail to 3 inches are possible. A tornado or two cannot be ruled out. There is a medium risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, Permian Basin, and Stockton Plateau. Any severe storms that do develop may be accompanied by damaging winds, large hail, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Oct 4, 3:32 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed Oct 4 2023
TXZ279-282-042115-
Central Brewster County TX-Lower Brewster County TX-
332 PM CDT Wed Oct 4 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BREWSTER COUNTY THROUGH
415 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Persimmon Gap, or 31 miles north of Panther
Junction, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 2967 10341 2984 10342 3009 10302 2971 10289
TIME...MOT...LOC 2032Z 242DEG 14KT 2978 10331
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Local storm report, Oct 4, 3:51 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
351 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 3 W Tubbs Corner 31.38N 102.66W
10/04/2023 E1.50 inch Crane TX Public
Public report of pea to ping pong ball size
hail between Grandfalls and Crane. Time and
location are estimated from radar.
&&Local storm report, Oct 4, 4:58 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
458 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 3 WSW Mission Dorado 31.89N 102.32W
10/04/2023 E1.00 inch Ector TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Oct 4, 4:59 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Gst 5 NNW Odessa 31.92N 102.40W
10/04/2023 M59 MPH Ector TX ASOS
ASOS station KODO Odessa.
&&Local storm report, Oct 4, 5:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 4 N Odessa 31.91N 102.37W
10/04/2023 E1.00 inch Ector TX Cocorahs
Cocorahs observer reports hail between penny
and quarter size.
&&Local storm report, Oct 4, 5:23 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Wed Oct 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Flash Flood 2 WSW Mission Dorado 31.91N 102.30W
10/04/2023 Ector TX NWS Employee
Water over the curb on Billy Hext Rd at Hwy
191.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:18 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Oct 3, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| Oct 3, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| Oct 3, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Oct 3, 8:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 64 min |
| Oct 3, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| Oct 3, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 43 min |
| Oct 3, 10:36 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
| Oct 3, 10:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| Oct 4, 12:03 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| Oct 4, 2:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 4, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 4, 2:43 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 2:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 38 min |
| Oct 4, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 61 min |
| Oct 4, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 3:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Oct 4, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 64 min |
| Oct 4, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| Oct 4, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 46 min |
| Oct 4, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Oct 4, 4:28 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Oct 4, 4:29 PM CDT | Dust Storm Advisory | MAF | Andrews, Ector, Martin, Midland | 61 min |
| Oct 4, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| Oct 4, 4:41 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Oct 4, 4:55 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 42 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 30 min |
| Oct 4, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 29 min |
| Oct 4, 5:06 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 3 hr |
| Oct 4, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Oct 4, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| Oct 4, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin, Midland | 29 min |
| Oct 4, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 56 min |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| Oct 4, 5:44 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| Oct 4, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 49 min |
| Oct 4, 6:06 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| Oct 4, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 65 min |
| Oct 4, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Oct 4, 6:51 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.